Iowa, 2007

Flash Flooding and Flooding in Iowa, May 24 to 25, 2007

May 24 to 25, 2007 · NWS DMX · 8 events in 4 counties and zones

The cold front mentioned in the event above became stationary for several hours during the early morning of the 24th as low pressure moved from the Texas and Oklahoma Panhandles on the night of the 23rd, northeast into Iowa by the morning of the 24th. A large area of thunderstorms developed to the north and northwest of the low pressure track.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
$300,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front mentioned in the event above became stationary for several hours during the early morning of the 24th as low pressure moved from the Texas and Oklahoma Panhandles on the night of the 23rd, northeast into Iowa by the morning of the 24th. A large area of thunderstorms developed to the north and northwest of the low pressure track. These storms produced significant rainfall, with two to four inch rainfall common from southwest, into central, and north central Iowa. Guthrie Center, in Guthrie County, received 6.50 inches of rain by sunrise on the 24, with additional rainfall after that. Flash flooding became a problem with significant flooding taking place in Cass, Guthrie, and Adair Counties. Numerous roads were closed by high water or were washed out by water flowing over the roads. Once the flash flooding subsided, general flooding was common in these areas and along the Raccoon River. Widespread flooding occurred in Adair, Cass, Guthrie, and Adams Counties. Numerous significant highways were closed by the high water, including U.S. Highway 6 in Cass County, and Iowa Highway 92 in Cass County. These area both significant highways. Flooding along the Raccoon River nearly resulted in the closure of Interstate 80 during the afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 2:31 PM CST, 12 hours 44 minutes earlier.

Area forecast discussion, May 23, 2:31 PM CST, 12 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT WED MAY 23 2007

.SHORT TERM /TONIGHT/...
SFC COLD FRONT CURRENTLY STRETCHING FROM CENTRAL MN THROUGH NW IA
AND INTO SE NEB WILL MOVE VERY LITTLE THIS EVENING WHILE IT WAITS
FOR SFC CYCLOGENESIS FARTHER SOUTHWEST OVER THE CENTRAL PLAINS IN
RESPONSE TO SHORTWAVE TROUGH MOVING NORTHEAST OUT OF THE SRN
ROCKIES. ATMOSPHERE IN ADVANCE OF FRONT HAS BECOME MODERATELY
UNSTABLE WITH MUCAPES OF 1500 TO 2000 J/KG AND EFFECTIVE BULK
SHEAR OF 25 TO 40 KT. SVR TSTM WATCH IN EFFECT UNTIL 9 PM FOR NWRN
TWO THIRDS OF THE AREA. LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT.

OTHER CONCERN IS FOR EXCESSIVE RAINFALL. TRAINING STORMS ALONG
STALLED FRONTAL BOUNDARY WITH VERY GOOD MOISTURE
TRANSPORT/CONVERGENCE IN AIRMASS WITH PWAT VALUES IN EXCESS OF 1.5
INCHES SUPPORTS THREAT FOR HEAVY RAIN. FLASH FLOOD WATCH WILL BE
ISSUED FOR THE NORTHWEST HALF OF THE AREA FOR TONIGHT THROUGH MUCH
OF THURSDAY.

.LONG TERM /THURSDAY-WEDNESDAY/...
SFC FRONT SLOWLY MOVES EAST THROUGH CENTRAL IOWA ON THURSDAY WHILE
SFC LOW PROPOGATES NORTHEAST ALONG THE FRONT. THIS WILL ENHANCE
LOW LEVEL CONVERGENCE OF MOIST AIRMASS. MODERATE TO STRONG MID LVL
QG FORCING...VORTICITY ADVECTION AND UPR LVL DIVERGENCE WILL ALSO
SUSTAIN SYNOPTIC SCALE LIFT...ESPECIALLY DURING THE MORNING. MAX
OF THESE PARAMETERS SHIFTS NORTHEAST BY AFTN...BUT STILL PLENTY OF
JUICE TO KEEP SHOWERS AND THUNDERSTORMS RUMBLING ACROSS THE EAST
IN THE AFTN. SLOW MOVING FRONT WITH MID LVL FLOW PARALLEL TO FRONT
AND HIGH PWAT VALUES IN EXCESS OF 1.5 INCHES MEANS TRAINING
THUNDERSTORMS AND HEAVY RAIN LIKELY. LARGE AREA OF STRATIFORM RAIN
AND EMBEDDED ELEVATED THUNDERSTORMS WILL LIKELY OCCUR BEHIND THE
PASSAGE OF FRONT. THREAT FOR EXCESSIVE RAINFALL APPEARS TO BE
MAINLY ACROSS THE NORTHWEST HALF OF THE FCST AREA...WITH A GENERAL
2 TO 3 INCHES BY THURSDAY AFTN. PREFER THE SLOWER NAM SOLUTION
WHICH IS MORE IN LINE WITH ENSEMBLE FCSTS...SO WILL LINGER A SMALL
CHANCE OF SHOWERS IN THE SOUTHEAST THURSDAY EVENING. SVR WX
POTENTIAL ON THURSDAY IS LIKELY GOING TO BE HELD IN CHECK BY THE
INABILITY TO DESTABILIZE. BEST CHANCES OF SVR STORMS WILL BE IN
THE FAR EAST FCST AREA DURING THE AFTN...AHEAD OF FRONT.

FRONT MOVES SOUTH OF AREA AND HIGH PRESSURE BUILDS IN FOR A
PLEASANT AND SEASONAL DAY FRIDAY. MODELS IN FAIRLY GOOD AGREEMENT
WITH NEXT SFC LOW DEVELOPING IN ERN WY FRI AND PULLING NORTHEAST
INTO MN ON SAT. GFS A LITTLE MORE AGRESSIVE WITH BRINGING RAIN
CHANCES BACK INTO SRN/WRN AREAS FRIDAY NIGHT. WILL WAIT TO
INTRODUCE POPS UNTIL AFTER MIDNIGHT AS SECONDARY WARM FRONT MOVES
INTO SRN IA. STRONGEST DYNAMICS REMAIN NORTH OF IA DURING THE DAY
SAT...BUT STILL DECENT PLUME OF MOISTURE AHEAD OF FRONT WILL BE
LIFTED. NOT A LOT OF INSTABILITY ONCE AGAIN...BUT SHEAR IS PRETTY
GOOD. THUNDERSTORMS CERTAINLY LIKELY...BUT DOES NOT LOOK LIKE A
MAJOR SEVERE WX EVENT.

WILL HAVE ANOTHER NICE DAY SUNDAY BEFORE MORE UNSETTLED WEATHER
RETURNS EARLY NEXT WEEK. A BAGGY ZONAL FLOW SETS UP ACROSS NRN
CONUS WITH RIPPLES GENERATED BY SHORTWAVES PASSING THROUGH. A
FRONTAL BOUNDARY SETS UP ACROSS IA BY MONDAY WHICH WILL BE A FOCUS
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY...AND
POSSIBLY INTO WEDNESDAY. THIS TYPE OF PATTERN FAVORS CONVECTIVE
SYSTEMS WITH SEVERE WX POTENTIAL AND HEAVY RAIN. ITS TOO EARLY TO
TRY AND GET FANCY WITH DETAILS.

&&

.AVIATION...
FRONT WL STALL ACRS WESTERN AND CENTRAL IOWA TONIGHT AHEAD OF
STRENGHTENING SFC FLOW MOVING NORTHEAST THROUGH THE PLAINS.  CIGS WL
RMN MVFR NR THE FRONT WITH NUMEROUS SHOWERS AND THUNDERSTORMS.
VSBYS WILL ALSO BE RESTRICTED TO MVFR WITH ISOLD IFR NEAR
THUNDERSTORMS.  SFC WNDS WL RMN STG FM THE SOUTH ON THE EAST SIDE OF
THE FRONT WITH LIGHTER N WNDS ON THE BACKSIDE.  STG LOW LEVEL JET AT
2-4KFT WL INCREASE OVERNIGHT ACRS S CNTRL INTO CNTRL IA AT NEARLY
50KTS FROM THE SOUTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
AFTERNOON FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-GREENE-GUTHRIE-HAMILTON-
HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-TAYLOR-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

MOYER/COGIL
Hazardous weather outlook, May 23, 3:24 PM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CDT WED MAY 23 2007

IAZ004>007-015>017-023>025-033>036-044>047-057>059-070-071-081-
092-242130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-
CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
TAYLOR-
424 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

THUNDERSTORMS MOVING OVER THE SAME AREAS TONIGHT WILL RESULT IN
THE THREAT FOR EXCESSIVE RAIN. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE THURSDAY. THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT THEN LIKELY
ON SATURDAY WITH SOME POTENTIAL FOR SEVERE WEATHER. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THE
POTENTIAL FOR SEVERE WEATHER IS NOT DISCERNIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED
AGAIN SATURDAY.

IAZ026>028-037>039-048>050-060>062-072>075-082>086-093>097-242130-
FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-
TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
424 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTH LATE FRIDAY
NIGHT AND THUNDERSTORMS ARE LIKELY SATURDAY WITH SOME POTENTIAL
FOR SEVERE WEATHER ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS
MONDAY THROUGH WEDNESDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS
NOT DISCERNIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED
AGAIN SATURDAY.

MOYER

The radar

The Des Moines radar (KDMX), 107 km away, was scanning. The volume nearest the first event began at 09:14 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
May 24, 3:15 AM CST to 9:30 AM CST
Where
Cass County, 1.56 mi E of Cumberland to Massena
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
41.270, -94.850

Flash Flood, Adair

When
May 24, 5:30 AM CST to 9:30 AM CST
Where
Adair County, 0.52 mi E of Bridgewater to Adair
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$50,000
Reported by
County Official
Coordinates
41.250, -94.670

Flash Flood, Guthrie

When
May 24, 6:15 AM CST to 9:30 AM CST
Where
Guthrie County, 1.7 mi WSW of Casey to Guthrie Center
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
41.511, -94.560

Flood, Cass

When
May 24, 8:45 AM CST to 5:00 PM CST
Where
Cass County, 3.64 mi E of Massena
Cause
Heavy Rain
Property damage
$75,000
Reported by
County Official
Coordinates
41.250, -94.710

Flood, Cass

When
May 24, 8:45 AM CST to 5:00 PM CST
Where
Cass County, 0.69 mi S of Anita to 0.52 mi E of Massena
Cause
Heavy Rain
Property damage
$200,000
Reported by
County Official
Coordinates
41.440, -94.770

Flood, Guthrie

When
May 24, 8:45 AM CST to 5:00 PM CST
Where
Guthrie County, 2.18 mi WSW of Menlo to Guthrie Center
Cause
Heavy Rain
Property damage
$500,000
Reported by
County Official
Coordinates
41.508, -94.459

Flood, Adair

When
May 24, 8:45 AM CST to May 25, 4:25 AM CST
Where
Adair County, 0.52 mi E of Bridgewater to Adair
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$50,000
Reported by
County Official
Coordinates
41.250, -94.670

Flood, Adams

When
May 24, 11:50 AM CST to May 25, 9:22 AM CST
Where
Adams County, 0.87 mi NE of Lincoln Center to 3 mi N of Nodaway
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$50,000
Reported by
County Official
Coordinates
41.129, -94.868

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23034, 23037, 23036, 23064, 23065, 23066, 23283, 23284.